• Previous Article
    The effect of delay on a diffusive predator-prey system with Holling Type-II predator functional response
  • CPAA Home
  • This Issue
  • Next Article
    Multiplicity solutions for fully nonlinear equation involving nonlinearity with zeros
January  2013, 12(1): 461-480. doi: 10.3934/cpaa.2013.12.461

Global well-posedness in uniformly local spaces for the Cahn-Hilliard equation in $\mathbb{R}^3$

1. 

Department of Mathematics, University of Surrey, Guildford, GU2 7XH

2. 

University of Surrey, Guildford, GU2 7XH, China

Received  July 2011 Revised  May 2012 Published  September 2012

We study the infinite-energy solutions of the Cahn-Hilliard equation in the whole 3D space in uniformly local phase spaces. In particular, we establish the global existence of solutions for the case of regular potentials of arbitrary polynomial growth and for the case of sufficiently strong singular potentials. For these cases, the uniqueness and further regularity of the obtained solutions are proved as well. We discuss also the analogous problems for the case of the so-called Cahn-Hilliard-Oono equation where, in addition, the dissipativity of the associated solution semigroup is established.
Citation: Sergey Zelik, Jon Pennant. Global well-posedness in uniformly local spaces for the Cahn-Hilliard equation in $\mathbb{R}^3$. Communications on Pure and Applied Analysis, 2013, 12 (1) : 461-480. doi: 10.3934/cpaa.2013.12.461
References:
[1]

F. Abergel, Existence and finite dimensionality of the global attractor for evolution equations on unbounded domains, J. Differential Equations, 83 (1990), 85-108. doi: 10.1016/0022-0396(90)90070-6.

[2]

A. Babin, Global attractors in PDE. Handbook of dynamical systems, Vol. 1B, 983-1085, Elsevier B. V., Amsterdam, 2006. doi: 10.1016/S1874-575X(06)80039-1.

[3]

A. V. Babin, M. I. Vishik, "Attractors of Evolution Equations," Studies in Mathematics and its Applications, 25. North-Holland Publishing Co., Amsterdam, 1992.

[4]

A. V. Babin and M. I. Vishik, Attractors of partial differential equations in an unbounded domain, Proc. Royal. Soc. Edimburgh, 116A (1990), 221-243. doi: 10.1017/S0308210500031498.

[5]

A. Bonfoh, Finite-dimensional attractor for the viscious Cahn-Hilliard equation in an unbounded domain, Quarterly of Applied Mathematics, 64 (2006), 94-104.

[6]

J. Bricmont, A. Kupiainen and J. Taskinen, Stability of Cahn-Hilliard fronts, Comm. Pure Appl. Math., 52 (1999), 839-871. doi: 10.1002/(SICI)1097-0312(199907)52:7<839::AID-CPA4>3.0.CO;2-I.

[7]

J. W. Cahn and J. E. Hilliard, Free energy of a nonuniform system. I. Interfacial free energy, J. Chem. Phys., 28 (1958), 258-267. doi: 10.1063/1.1744102.

[8]

L. Caffarelli and N. Muler, An $L^\infty$ bound for solutions of the Cahn-Hilliard equation, rch. Rational Mech. Anal., 133 (1995), 129-144. doi: 10.1007/BF00376814.

[9]

L. Cherfils, A. Miranville and S. Zelik, The Cahn-Hilliard equation with logarithmic potentials, Milan J. Math., 79 (2011), 561-596. doi: 10.1007/s00032-011-0165-4.

[10]

A. Debussche, A singular perturbation of the Cahn-Hilliard equation, Asymptotic Anal., 4 (1991), 161-185. doi: 10.3233/ASY-1991-4202.

[11]

T. Dlotko, M. Kania and C. Sun, Analysis of the viscous Cahn-Hilliard equation in $\R^N$, Journal Diff. Eqns., 252 (2012), 2771-2791. doi: 10.1016/j.jde.2011.08.052.

[12]

A. Eden and V. K. Kalantarov, 3D convective Cahn - Hilliard equation, Comm. Pure Appl. Anal., 6 (2007), 1075-1086. doi: 10.3934/cpaa.2007.6.1075.

[13]

A. Eden, V. Kalantarov and S. Zelik, Infinite-energy solutions for the Cahn-Hilliard equation in cylindrical domains,, submitted. \arXiv{1005.3424}, (). 

[14]

C. Elliott, The Cahn-Hilliard model for the kinetics of phase separation. Mathematical models for phase change problems, Internat. Ser. Numer. Math., Birkhauser, Basel, 88 (1989), 35-73.

[15]

M. Efendiev and S. Zelik, The attractor for a nonlinear reaction-diffusion system in an unbounded domain, Comm. Pure Appl. Math., 54 (2001), 625-688. doi: 10.1002/cpa.1011.

[16]

M. Efendiev, H. Gajewski and S. Zelik, The finite dimensional attractor for a 4th order system of Cahn-Hilliard type with a supercritical nonlinearity, Adv. Differential Equations, 7 (2002), 1073-1100.

[17]

M. Efendiev, A. Miranville and S. Zelik, Exponential attractors for a singularly perturbed Cahn-Hilliard system, Math. Nachr., 272 (2004), 11-31. doi: 10.1002/mana.200310186.

[18]

J. Evans, V. Galaktionov and J. Williams, Blow-up and global asymptotics of the unstable Cahn-Hilliard equation with a homogeneous nonlinearity, SIAM Journal on Mathematical Analysis, 38 (2006), 64-102.

[19]

M. Grasselli, G. Schimperna and S. Zelik, On the 2D Cahn-Hilliard equation with inertial term, Comm. Partial Differential Equations, 34 (2009), 137-170. doi: 10.1080/03605300802608247.

[20]

M. Grasselli, Maurizio, G. Schimperna, A. Segatti and S. Zelik, On the 3D Cahn-Hilliard equation with inertial term, J. Evol. Equ., 9 (2009), 371-404. doi: 10.1007/s00028-009-0017-7.

[21]

M. Grasselli, H. Petzeltova and G. Schimperna, Asymptotic behavior of a nonisothermal viscous Cahn-Hilliard equation with inertial term, J. Differential Equations, 239 (2007), 38-60. doi: 10.1016/j.jde.2007.05.003.

[22]

V. Kalantarov, Global behavior of the solutions of some fourth-order nonlinear equations. (Russian), Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), 163 (1987), Kraev. Zadachi Mat. Fiz. i Smezhn. Vopr. Teor. Funktsii 19, 66-75. doi: 10.1007/BF02208712.

[23]

T. Korvola, A. Kupiainen and J. Taskinen, Anomalous scaling for 3D Cahn-Hilliard Fronts, Comm. Pure Appl. Math., 58 (2005), 1077-1115.

[24]

A. Miranville and S. Zelik, Doubly nonlinear Cahn-Hilliard-Gurtin equations, Hokkaido Math. J., 38 (2009), 315-360.

[25]

A. Miranville and S. Zelik, Attractors for dissipative partial differential equations in bounded and unbounded domains, in "Handbook of Differential Equations: Evolutionary Equations," Vol. IV, 103-200, Handb. Differ. Equ., Elsevier North-Holland, Amsterdam, 2008. doi: 10.1016/S1874-5717(08)00003-0.

[26]

A. Miranville and A. S. Zelik, Exponential attractors for the Cahn-Hilliard equation with dynamic boundary conditions, Math. Methods Appl. Sci., 28 (2005), 709-735. doi: 10.1002/mma.590.

[27]

A. Miranville and S. Zelik, Robust exponential attractors for Cahn-Hilliard type equations with singular potentials, Math. Methods Appl. Sci., 27 (2004), 545-582. doi: 10.1002/mma.464.

[28]

A. Miranville, Asymptotic behavior of the Cahn-Hilliard-Oono equation, Journal of Applied Analysis and Computation, 1 (2011), 523-536.

[29]

A. Novick-Cohen, The Cahn-Hilliard equation: mathematical and modeling perspectives, Adv. Math. Sci. Appl., 8 (1998), 965-985.

[30]

A. Novick-Cohen, Blow up and growth in the directional solidification of dilute binary alloys, Appl. Anal., 47 (1992), 241-257. doi: 10.1080/00036819208840143.

[31]

Y. Oono and S. Puri, Computionally efficient modeling of ordering of quenched phases, Phys. Rev. Letters, 58 (1987), 836-839. doi: 10.1103/PhysRevLett.58.836.

[32]

E. Rocca and G. Schimperna, Universal attractor for some singular phase transition systems, Phys. D, 192 (2004), 279-307. doi: 10.1016/j.physd.2004.01.024.

[33]

R. Temam, "Infinite-dimensional Dynamical Systems in Mechanics and Physics," Second edition, Applied Mathematical Sciences, 68, Springer-Verlag, New York, 1997.

[34]

J. Wei and M. Winter, Stationary solutions for the Cahn-Hilliard equation, Ann. Inst. H. Poincar Anal. Non Lineaire, 15 (1998), 459-492. doi: 10.1016/S0294-1449(98)80031-0.

[35]

S. Zelik, Weak spatially nondecaying solutions of 3D Navier-Stokes equations in cylindrical domains. Instability in models connected with fluid flows. II, Int. Math. Ser. Springer, New York, (N. Y.), 7 (2008), 255-327. doi: 10.1007/978-0-387-75219-8_6.

[36]

S. Zelik, Spatially nondecaying solutions of the 2D Navier-Stokes equation in a strip, Glasg. Math. J., 49 (2007), 525-588. doi: 10.1017/S0017089507003849.

[37]

S. Zelik, Spatial and dynamical chaos generated by reaction-diffusion systems in unbounded domains, J. Dynam. Differential Equations, 19 (2007), 1-74. doi: 10.1007/s10884-006-9007-4.

[38]

S. Zelik, Attractors of reaction-diffusion systems in unbounded domains and their spatial complexity, Comm. Pure Appl. Math., 56 (2003), 584-637. doi: 10.1002/cpa.10068.

show all references

References:
[1]

F. Abergel, Existence and finite dimensionality of the global attractor for evolution equations on unbounded domains, J. Differential Equations, 83 (1990), 85-108. doi: 10.1016/0022-0396(90)90070-6.

[2]

A. Babin, Global attractors in PDE. Handbook of dynamical systems, Vol. 1B, 983-1085, Elsevier B. V., Amsterdam, 2006. doi: 10.1016/S1874-575X(06)80039-1.

[3]

A. V. Babin, M. I. Vishik, "Attractors of Evolution Equations," Studies in Mathematics and its Applications, 25. North-Holland Publishing Co., Amsterdam, 1992.

[4]

A. V. Babin and M. I. Vishik, Attractors of partial differential equations in an unbounded domain, Proc. Royal. Soc. Edimburgh, 116A (1990), 221-243. doi: 10.1017/S0308210500031498.

[5]

A. Bonfoh, Finite-dimensional attractor for the viscious Cahn-Hilliard equation in an unbounded domain, Quarterly of Applied Mathematics, 64 (2006), 94-104.

[6]

J. Bricmont, A. Kupiainen and J. Taskinen, Stability of Cahn-Hilliard fronts, Comm. Pure Appl. Math., 52 (1999), 839-871. doi: 10.1002/(SICI)1097-0312(199907)52:7<839::AID-CPA4>3.0.CO;2-I.

[7]

J. W. Cahn and J. E. Hilliard, Free energy of a nonuniform system. I. Interfacial free energy, J. Chem. Phys., 28 (1958), 258-267. doi: 10.1063/1.1744102.

[8]

L. Caffarelli and N. Muler, An $L^\infty$ bound for solutions of the Cahn-Hilliard equation, rch. Rational Mech. Anal., 133 (1995), 129-144. doi: 10.1007/BF00376814.

[9]

L. Cherfils, A. Miranville and S. Zelik, The Cahn-Hilliard equation with logarithmic potentials, Milan J. Math., 79 (2011), 561-596. doi: 10.1007/s00032-011-0165-4.

[10]

A. Debussche, A singular perturbation of the Cahn-Hilliard equation, Asymptotic Anal., 4 (1991), 161-185. doi: 10.3233/ASY-1991-4202.

[11]

T. Dlotko, M. Kania and C. Sun, Analysis of the viscous Cahn-Hilliard equation in $\R^N$, Journal Diff. Eqns., 252 (2012), 2771-2791. doi: 10.1016/j.jde.2011.08.052.

[12]

A. Eden and V. K. Kalantarov, 3D convective Cahn - Hilliard equation, Comm. Pure Appl. Anal., 6 (2007), 1075-1086. doi: 10.3934/cpaa.2007.6.1075.

[13]

A. Eden, V. Kalantarov and S. Zelik, Infinite-energy solutions for the Cahn-Hilliard equation in cylindrical domains,, submitted. \arXiv{1005.3424}, (). 

[14]

C. Elliott, The Cahn-Hilliard model for the kinetics of phase separation. Mathematical models for phase change problems, Internat. Ser. Numer. Math., Birkhauser, Basel, 88 (1989), 35-73.

[15]

M. Efendiev and S. Zelik, The attractor for a nonlinear reaction-diffusion system in an unbounded domain, Comm. Pure Appl. Math., 54 (2001), 625-688. doi: 10.1002/cpa.1011.

[16]

M. Efendiev, H. Gajewski and S. Zelik, The finite dimensional attractor for a 4th order system of Cahn-Hilliard type with a supercritical nonlinearity, Adv. Differential Equations, 7 (2002), 1073-1100.

[17]

M. Efendiev, A. Miranville and S. Zelik, Exponential attractors for a singularly perturbed Cahn-Hilliard system, Math. Nachr., 272 (2004), 11-31. doi: 10.1002/mana.200310186.

[18]

J. Evans, V. Galaktionov and J. Williams, Blow-up and global asymptotics of the unstable Cahn-Hilliard equation with a homogeneous nonlinearity, SIAM Journal on Mathematical Analysis, 38 (2006), 64-102.

[19]

M. Grasselli, G. Schimperna and S. Zelik, On the 2D Cahn-Hilliard equation with inertial term, Comm. Partial Differential Equations, 34 (2009), 137-170. doi: 10.1080/03605300802608247.

[20]

M. Grasselli, Maurizio, G. Schimperna, A. Segatti and S. Zelik, On the 3D Cahn-Hilliard equation with inertial term, J. Evol. Equ., 9 (2009), 371-404. doi: 10.1007/s00028-009-0017-7.

[21]

M. Grasselli, H. Petzeltova and G. Schimperna, Asymptotic behavior of a nonisothermal viscous Cahn-Hilliard equation with inertial term, J. Differential Equations, 239 (2007), 38-60. doi: 10.1016/j.jde.2007.05.003.

[22]

V. Kalantarov, Global behavior of the solutions of some fourth-order nonlinear equations. (Russian), Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), 163 (1987), Kraev. Zadachi Mat. Fiz. i Smezhn. Vopr. Teor. Funktsii 19, 66-75. doi: 10.1007/BF02208712.

[23]

T. Korvola, A. Kupiainen and J. Taskinen, Anomalous scaling for 3D Cahn-Hilliard Fronts, Comm. Pure Appl. Math., 58 (2005), 1077-1115.

[24]

A. Miranville and S. Zelik, Doubly nonlinear Cahn-Hilliard-Gurtin equations, Hokkaido Math. J., 38 (2009), 315-360.

[25]

A. Miranville and S. Zelik, Attractors for dissipative partial differential equations in bounded and unbounded domains, in "Handbook of Differential Equations: Evolutionary Equations," Vol. IV, 103-200, Handb. Differ. Equ., Elsevier North-Holland, Amsterdam, 2008. doi: 10.1016/S1874-5717(08)00003-0.

[26]

A. Miranville and A. S. Zelik, Exponential attractors for the Cahn-Hilliard equation with dynamic boundary conditions, Math. Methods Appl. Sci., 28 (2005), 709-735. doi: 10.1002/mma.590.

[27]

A. Miranville and S. Zelik, Robust exponential attractors for Cahn-Hilliard type equations with singular potentials, Math. Methods Appl. Sci., 27 (2004), 545-582. doi: 10.1002/mma.464.

[28]

A. Miranville, Asymptotic behavior of the Cahn-Hilliard-Oono equation, Journal of Applied Analysis and Computation, 1 (2011), 523-536.

[29]

A. Novick-Cohen, The Cahn-Hilliard equation: mathematical and modeling perspectives, Adv. Math. Sci. Appl., 8 (1998), 965-985.

[30]

A. Novick-Cohen, Blow up and growth in the directional solidification of dilute binary alloys, Appl. Anal., 47 (1992), 241-257. doi: 10.1080/00036819208840143.

[31]

Y. Oono and S. Puri, Computionally efficient modeling of ordering of quenched phases, Phys. Rev. Letters, 58 (1987), 836-839. doi: 10.1103/PhysRevLett.58.836.

[32]

E. Rocca and G. Schimperna, Universal attractor for some singular phase transition systems, Phys. D, 192 (2004), 279-307. doi: 10.1016/j.physd.2004.01.024.

[33]

R. Temam, "Infinite-dimensional Dynamical Systems in Mechanics and Physics," Second edition, Applied Mathematical Sciences, 68, Springer-Verlag, New York, 1997.

[34]

J. Wei and M. Winter, Stationary solutions for the Cahn-Hilliard equation, Ann. Inst. H. Poincar Anal. Non Lineaire, 15 (1998), 459-492. doi: 10.1016/S0294-1449(98)80031-0.

[35]

S. Zelik, Weak spatially nondecaying solutions of 3D Navier-Stokes equations in cylindrical domains. Instability in models connected with fluid flows. II, Int. Math. Ser. Springer, New York, (N. Y.), 7 (2008), 255-327. doi: 10.1007/978-0-387-75219-8_6.

[36]

S. Zelik, Spatially nondecaying solutions of the 2D Navier-Stokes equation in a strip, Glasg. Math. J., 49 (2007), 525-588. doi: 10.1017/S0017089507003849.

[37]

S. Zelik, Spatial and dynamical chaos generated by reaction-diffusion systems in unbounded domains, J. Dynam. Differential Equations, 19 (2007), 1-74. doi: 10.1007/s10884-006-9007-4.

[38]

S. Zelik, Attractors of reaction-diffusion systems in unbounded domains and their spatial complexity, Comm. Pure Appl. Math., 56 (2003), 584-637. doi: 10.1002/cpa.10068.

[1]

Álvaro Hernández, Michał Kowalczyk. Rotationally symmetric solutions to the Cahn-Hilliard equation. Discrete and Continuous Dynamical Systems, 2017, 37 (2) : 801-827. doi: 10.3934/dcds.2017033

[2]

Dimitra Antonopoulou, Georgia Karali. Existence of solution for a generalized stochastic Cahn-Hilliard equation on convex domains. Discrete and Continuous Dynamical Systems - B, 2011, 16 (1) : 31-55. doi: 10.3934/dcdsb.2011.16.31

[3]

Peter Anthony, Sergey Zelik. Infinite-energy solutions for the Navier-Stokes equations in a strip revisited. Communications on Pure and Applied Analysis, 2014, 13 (4) : 1361-1393. doi: 10.3934/cpaa.2014.13.1361

[4]

Desheng Li, Xuewei Ju. On dynamical behavior of viscous Cahn-Hilliard equation. Discrete and Continuous Dynamical Systems, 2012, 32 (6) : 2207-2221. doi: 10.3934/dcds.2012.32.2207

[5]

Laurence Cherfils, Alain Miranville, Sergey Zelik. On a generalized Cahn-Hilliard equation with biological applications. Discrete and Continuous Dynamical Systems - B, 2014, 19 (7) : 2013-2026. doi: 10.3934/dcdsb.2014.19.2013

[6]

Alain Miranville. Existence of solutions for Cahn-Hilliard type equations. Conference Publications, 2003, 2003 (Special) : 630-637. doi: 10.3934/proc.2003.2003.630

[7]

Georgia Karali, Yuko Nagase. On the existence of solution for a Cahn-Hilliard/Allen-Cahn equation. Discrete and Continuous Dynamical Systems - S, 2014, 7 (1) : 127-137. doi: 10.3934/dcdss.2014.7.127

[8]

Kelong Cheng, Cheng Wang, Steven M. Wise, Zixia Yuan. Global-in-time Gevrey regularity solutions for the functionalized Cahn-Hilliard equation. Discrete and Continuous Dynamical Systems - S, 2020, 13 (8) : 2211-2229. doi: 10.3934/dcdss.2020186

[9]

Satoshi Kosugi, Yoshihisa Morita, Shoji Yotsutani. Stationary solutions to the one-dimensional Cahn-Hilliard equation: Proof by the complete elliptic integrals. Discrete and Continuous Dynamical Systems, 2007, 19 (4) : 609-629. doi: 10.3934/dcds.2007.19.609

[10]

Tomáš Roubíček. Cahn-Hilliard equation with capillarity in actual deforming configurations. Discrete and Continuous Dynamical Systems - S, 2021, 14 (1) : 41-55. doi: 10.3934/dcdss.2020303

[11]

Dimitra Antonopoulou, Georgia Karali, Georgios T. Kossioris. Asymptotics for a generalized Cahn-Hilliard equation with forcing terms. Discrete and Continuous Dynamical Systems, 2011, 30 (4) : 1037-1054. doi: 10.3934/dcds.2011.30.1037

[12]

Annalisa Iuorio, Stefano Melchionna. Long-time behavior of a nonlocal Cahn-Hilliard equation with reaction. Discrete and Continuous Dynamical Systems, 2018, 38 (8) : 3765-3788. doi: 10.3934/dcds.2018163

[13]

Alain Miranville, Sergey Zelik. The Cahn-Hilliard equation with singular potentials and dynamic boundary conditions. Discrete and Continuous Dynamical Systems, 2010, 28 (1) : 275-310. doi: 10.3934/dcds.2010.28.275

[14]

S. Maier-Paape, Ulrich Miller. Connecting continua and curves of equilibria of the Cahn-Hilliard equation on the square. Discrete and Continuous Dynamical Systems, 2006, 15 (4) : 1137-1153. doi: 10.3934/dcds.2006.15.1137

[15]

Laurence Cherfils, Madalina Petcu, Morgan Pierre. A numerical analysis of the Cahn-Hilliard equation with dynamic boundary conditions. Discrete and Continuous Dynamical Systems, 2010, 27 (4) : 1511-1533. doi: 10.3934/dcds.2010.27.1511

[16]

Hussein Fakih, Ragheb Mghames, Noura Nasreddine. On the Cahn-Hilliard equation with mass source for biological applications. Communications on Pure and Applied Analysis, 2021, 20 (2) : 495-510. doi: 10.3934/cpaa.2020277

[17]

Amy Novick-Cohen, Andrey Shishkov. Upper bounds for coarsening for the degenerate Cahn-Hilliard equation. Discrete and Continuous Dynamical Systems, 2009, 25 (1) : 251-272. doi: 10.3934/dcds.2009.25.251

[18]

Gianni Gilardi, A. Miranville, Giulio Schimperna. On the Cahn-Hilliard equation with irregular potentials and dynamic boundary conditions. Communications on Pure and Applied Analysis, 2009, 8 (3) : 881-912. doi: 10.3934/cpaa.2009.8.881

[19]

Keith Promislow, Qiliang Wu. Undulated bilayer interfaces in the planar functionalized Cahn-Hilliard equation. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022035

[20]

Dong Li. A regularization-free approach to the Cahn-Hilliard equation with logarithmic potentials. Discrete and Continuous Dynamical Systems, 2022, 42 (5) : 2453-2460. doi: 10.3934/dcds.2021198

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (43)
  • HTML views (0)
  • Cited by (4)

Other articles
by authors

[Back to Top]